Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 24, 2023, 11:02 PM CDT for Humboldt County, Pocahontas County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2023, 11:02 PM CDT (04:02 UTC)
- Expired
- Jun 24, 2023, 11:18 PM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Humboldt County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 10:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
193
WFUS53 KDMX 250402
TORDMX
IAC091-151-250445-
/O.NEW.KDMX.TO.W.0031.230625T0402Z-230625T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
1102 PM CDT Sat Jun 24 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Pocahontas County in northwestern Iowa...
Western Humboldt County in north central Iowa...
* Until 1145 PM CDT.
* At 1102 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Pocahontas Municipal Airport, or over
Pocahontas, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Rolfe around 1120 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Gilmore City and Bradgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4272 9471 4280 9472 4288 9433 4270 9433
TIME...MOT...LOC 0402Z 259DEG 21KT 4277 9465
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Donavon2 follow-up statements
490
WWUS53 KDMX 250414
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1114 PM CDT Sat Jun 24 2023
IAC091-151-250445-
/O.CON.KDMX.TO.W.0031.000000T0000Z-230625T0445Z/
Pocahontas IA-Humboldt IA-
1114 PM CDT Sat Jun 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN POCAHONTAS AND WESTERN HUMBOLDT COUNTIES...
At 1114 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rolfe, or 6 miles northeast of Pocahontas, moving
east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gilmore City and Bradgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4271 9457 4282 9463 4288 9433 4270 9433
TIME...MOT...LOC 0414Z 259DEG 21KT 4278 9456
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Donavon738
WWUS53 KDMX 250418
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1118 PM CDT Sat Jun 24 2023
IAC091-151-250428-
/O.CAN.KDMX.TO.W.0031.000000T0000Z-230625T0445Z/
Pocahontas IA-Humboldt IA-
1118 PM CDT Sat Jun 24 2023
...THE TORNADO WARNING FOR NORTHEASTERN POCAHONTAS AND WESTERN
HUMBOLDT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northwestern Iowa.
LAT...LON 4271 9457 4282 9463 4288 9433 4270 9433
TIME...MOT...LOC 0417Z 259DEG 21KT 4278 9453
$$
DonavonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 6:29 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 24, 6:29 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 629 PM CDT Sat Jun 24 2023 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight through Sunday Night/ Issued at 217 PM CDT Sat Jun 24 2023 Forecast Impacts for the week: ...Lingering storms this evening/showers Sunday ...Cooler Monday/Tuesday & Mid to late week heat/scat storms ...Cooling into weekend Confidence Short Term: High Severe storms the main concern this afternoon and early evening. Ongoing convection over north central along US20 continues to increase while another area of concern is the south along the old outflow boundary which is currently situated from southwest to central Iowa, extending from US71 in the west southeast to between US34 and US92. Initial development likely to include supercells with all modes possible. As upper level wave moves into the area this afternoon, storms will begin to migrate east into eastern Iowa. After the storms exit later this evening, expecting a lull for several hours with another round of more elevated storms over northern Iowa into the morning hours. Sunday, the upper level low begins to swing south with scattered showers and thunderstorms expected to redevelop in the later morning and afternoon hours. Lingering showers will continue into Sunday night, but then by early Monday morning most of the showers will have exited. Lows tonight will drop to the lower 60s northwest to the mid 60s southeast. Highs Sunday along with stronger west winds increasing to 15 to 25 mph will range from the the upper 60s northwest to the upper 70s southeast. We will continue to trend lower on temperatures into Sunday night with lows dropping into the upper 50s north to the lower 60s southeast. && .LONG TERM.../Monday through Saturday/Forecast Impacts for the week: ...Lingering storms this evening/showers Sunday ...Cooler Monday/Tuesday & Mid to late week heat/scat storms ...Cooling into weekend Confidence Short Term: High Severe storms the main concern this afternoon and early evening. Ongoing convection over north central along US20 continues to increase while another area of concern is the south along the old outflow boundary which is currently situated from southwest to central Iowa, extending from US71 in the west southeast to between US34 and US92. Initial development likely to include supercells with all modes possible. As upper level wave moves into the area this afternoon, storms will begin to migrate east into eastern Iowa. After the storms exit later this evening, expecting a lull for several hours with another round of more elevated storms over northern Iowa into the morning hours. Sunday, the upper level low begins to swing south with scattered showers and thunderstorms expected to redevelop in the later morning and afternoon hours. Lingering showers will continue into Sunday night, but then by early Monday morning most of the showers will have exited. Lows tonight will drop to the lower 60s northwest to the mid 60s southeast. Highs Sunday along with stronger west winds increasing to 15 to 25 mph will range from the the upper 60s northwest to the upper 70s southeast. We will continue to trend lower on temperatures into Sunday night with lows dropping into the upper 50s north to the lower 60s southeast. Issued at 217 PM CDT Sat Jun 24 2023 Confidence: Medium After the system exits the region by Monday afternoon, lingering showers will be possible east during the day as some lingering lift and cyclonic circulation remains over the region. High pressure will cross the region and keep the region dry for the next 36 hours. A developing lee side system and some return of moisture will enter the picture by late Tuesday night into Wednesday as scattered overnight storms return to our western areas mainly west of I35. Though bulk wind shear will be favorable for some stronger storms Wednesday, it appears that instability will be somewhat limited until late afternoon when H700 temperatures warm to +10 to +12C, possibly limiting convective development. As we move deeper into the extended, the models diverge on timing of another more significant wave. The Euro lags the GFS in bringing a round of thunderstorms with the GFS showing another round by Thursday afternoon into Friday afternoon while the Euro is favoring a Friday into Saturday timing. Overall, we will continue to warm into the mid to late week with the warmest day expected to to Thursday as highs reach the mid 80s north to the lower to mid 90s in the far south. Depending on the timing of the late week system, we may hold onto another very warm day for Friday with similar highs expected. The passage of the system will turn back the dial on temperatures with H850 temperatures lowering to the low to mid 10s; bringing afternoon highs back to the 70s and lower 80s with more comfortable levels of humidity for the weekend. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 627 PM CDT Sat Jun 24 2023 Scattered convection continues into 02z east of I35 with secondary development south of I80 and north of US30 aft 04z. As front sweeps through, west winds increase/gust 30kt with additional scat storms aft 11z Sunday north third. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Jun 24, 2:36 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 236 PM CDT Sat Jun 24 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 236 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Severe thunderstorms will continue into the evening hours east of I35 over central Iowa. In addition to the risk of lightning, very large hail, damaging thunderstorm winds, and tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Storm chances will linger Sunday across the northeast half of the state. These storms appear unlikely to become severe. Several round of thunderstorms will return to the region later this week on Wednesday and again for Thursday through Saturday. The extent in coverage and severe potential will be better determined in the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed into this evening. REV
In the hours before
Local storm report, Jun 24, 5:49 PM CDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
549 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Tstm Wnd Dmg 2 W Marne 41.45N 95.15W
06/24/2023 Cass IA Public
Social media report of multiple large
branches downed on road 2 miles west of
Marne.
&&
FowleLocal storm report, Jun 24, 6:00 PM CDT, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
600 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 1 SE Eldon 40.90N 92.20W
06/24/2023 E1.00 inch Wapello IA Public
Report from mPING: Quarter (1.00 in.).
&&
FowleLocal storm report, Jun 24, 8:11 PM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
811 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Hail Indianola 41.36N 93.57W
06/24/2023 E1.75 inch Warren IA Broadcast Media
Delayed report with time estimated. Via KCCI
viewer.
&&
AnsorgeLocal storm report, Jun 24, 9:34 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
934 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Hail 5 W Wesley 43.08N 94.09W
06/24/2023 E1.25 inch Kossuth IA Public
Public report from east of Algona on Highway
18. Location estimated from radar.
&&Special weather statement, Jun 24, 10:47 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1047 PM CDT Sat Jun 24 2023
IAZ084-085-095-096-250415-
Appanoose IA-Lucas IA-Wayne IA-Monroe IA-
1047 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of southeastern Lucas,
southwestern Monroe, northeastern Wayne and northwestern Appanoose
Counties through 1115 PM CDT...
At 1047 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Rathbun Lake, or 12 miles northeast of Corydon, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rathbun Lake around 1050 PM CDT.
Other locations in the path of this storm include Centerville and
Lake Sundown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4081 9322 4098 9316 4091 9272 4066 9283
TIME...MOT...LOC 0347Z 284DEG 30KT 4085 9311
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JimenezLocal storm report, Jun 24, 10:56 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1056 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM Hail Emmetsburg 43.11N 94.68W
06/24/2023 E1.75 inch Palo Alto IA Law Enforcement
Law enforcement reports golf ball sized hail
falling in Emmetsburg.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 22 min |
| Jun 24, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 50 min |
| Jun 24, 10:47 PM CDT | Special Weather Statement | DMX | Appanoose | 28 min |
| Jun 24, 11:24 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 51 min |
| Jun 24, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 27 min |
| Jun 25, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 45 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.